Alert archive / New Mexico / Special Weather Statements in 2021

Special Weather Statement, NWS Albuquerque, NM

July 20, 2021Santa Fe County, New Mexico

NWS Albuquerque, NM issued this special weather statement at Jul 20, 2021, 2:55 PM MDT for Santa Fe County, New Mexico. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2021, 2:55 PM MDT (20:55 UTC)
Expired
Jul 20, 2021, 3:30 PM MDT
In force
35 min
Issued by
NWS Albuquerque, NM

County Santa Fe County, NM

The radar

The Albuquerque radar (KABX), 93 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.9 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2021-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 215 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2021-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
215 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1416 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

636 
WWUS85 KABQ 202055
SPSABQ

Special Weather Statement
National Weather Service Albuquerque NM
255 PM MDT Tue Jul 20 2021
 
NMZ212-214-218-202130-
Southern Sangre de Cristo Mountains-Santa Fe Metro Area-Glorieta Mesa
Including Glorieta Pass-
255 PM MDT Tue Jul 20 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SANTA FE COUNTY UNTIL 330
PM MDT...

At 254 PM MDT, Doppler radar was tracking a strong thunderstorm near
Eldorado At Santa Fe moving southwest at 10 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm. Heavy rain will also be possible with this storm.

Locations impacted include...
Southeastern Santa Fe, Eldorado At Santa Fe, Canada De Los Alamos,
Lamy, Glorieta, Galisteo and La Cienega.

This includes the following highways...
 Interstate 25 between Mile Markers 267 and 299.
 Highway 285 between Mile Markers 281 and 290.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
 
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3568 10589 3559 10576 3535 10591 3552 10619
TIME...MOT...LOC 2054Z 036DEG 9KT 3558 10593 

$$

DPorter

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this special weather statement went out at Jul 20, 2:40 PM MDT, 15 minutes earlier.

Area forecast discussion, Jul 20, 2:40 PM MDT, 15 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
240 PM MDT Tue Jul 20 2021

.SYNOPSIS...
The coverage of showers and thunderstorms with heavy rainfall will
increase over the western half of New Mexico through this weekend.
The most significant storm coverage is likely from Thursday through
Saturday as an upper level wave drifts westward from Texas. Five day
rainfall amounts will average 1 to 2 inches across the region with
locally higher amounts over western New Mexico. Temperatures will be
near to below normal for mid to late July.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH WEDNESDAY NIGHT)...
The upper ridge axis extending approximately from south central AZ
through north central CO this afternoon will continue to tilt in a
clockwise direction through Wednesday night. Drier air at and above
500 mb was noted on satellite imagery and morning soundings across
the southeast half of NM and over portions of west TX, although low
level moisture remains plentiful. The drying aloft hasn't kept a few
storms from erupting over the eastern plains today though, but
models indicate this activity will diminish early in the evening.
Forecast models otherwise feature the north central to west central
and southwest areas for convection tonight and Wednesday, with an
uptick possible Wednesday. The upper circulation will also continue
to support hazy skies over much of northern and central NM in the
short term.

Only spotty and rather short lived low clouds/fog were observed this
morning over far east central NM and in the Moreno Valley so will
continue to leave out of the weather grids for tonight and early
Wednesday. Overnight lows will be a few degrees warmer than normal,
while highs on Wednesday will be near to about 5 degrees below
average.

LONG TERM...(THURSDAY THROUGH SUNDAY)...
Models have finally come into better agreement with regard to the
upper level wave retrograding slowly west from the lower MS River
Valley. By Thursday, the center of H5 high pressure will be near the
Four Corners while the upper wave approaches the Permian Basin. The
axis of 700-500mb deformation between the two features will stretch
from southwest to northeast across northern and western NM. PWs are
progged to rise above 1.15" at KABQ for several days from Thursday
thru at least Sunday. The upper wave is shown drifting west then
northwest across the state which will introduce sufficient lift w/
abundant moisture in place. The latest WPC ERO shows the greatest
probability for flash flooding on Thursday over northern and western
NM which may may overlap into Friday and/or Saturday. Average QPF
amounts of 1-2" are likely for the north and west with locally higher
amounts expected.

By Monday, the upper wave shifts farther northwest into the Great
Basin while H5 high pressure begins dominating the southern Great
Plains. A noteworthy slug of moisture still remains in place over NM
next week w/ a more traditional south to north steering flow.

99/Guyer

&&

.FIRE WEATHER...
The upper ridge axis extending approximately from south central AZ
through north central CO this afternoon will continue to tilt in a
clockwise direction Wednesday through Thursday. Storm motion will
generally be from northeast to southwest tonight through Wednesday.
Cell movement to trend more north to south or become slow and
erratic by Thursday, due to an approaching upper low from west TX.
The focus for showers and storms will continue to be generally along
and west of I-25 and along and north of I-40 through much of this
week, although a day to day trend of increasing the number and areal
coverage of storms is expected through Friday and Saturday. Highs
will be near to below normal and overnight lows will be a few
degrees warmer than average. Highs may stray even cooler than normal
over the weekend. Winds will be light outside of convective activity
and areas of fair to poor ventilation are forecast for portions of
the north, west and central for the rest of this week.

99

&&

.AVIATION...
18Z TAF CYCLE
Upper ridge axis has been tilting from southwest to northeast from
srn AZ through north central CO and will continue to move clockwise
for the next 24 hrs. Convection to favor the higher terrain and the
eastern plains prior to 00Z then storms will be focused over central
and wrn NM. Brief MVFR cigs/vsbys and mt obscurations are possible
with the stronger showers/storms. Convection to gradually dissipate
aft 21/03Z but isold activity to persist through 21/06Z.

99

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  69  94  67  92 /  20  30  40  50
Dulce...........................  56  88  55  86 /  40  60  60  80
Cuba............................  59  85  57  82 /  50  50  60  80
Gallup..........................  60  88  59  86 /  30  60  60  70
El Morro........................  56  81  56  78 /  40  60  60  80
Grants..........................  61  85  59  82 /  40  50  50  80
Quemado.........................  59  81  58  80 /  40  70  40  90
Magdalena.......................  61  83  61  81 /  40  30  20  60
Datil...........................  57  81  56  78 /  40  60  30  80
Reserve.........................  61  86  60  87 /  40  60  40  80
Glenwood........................  67  89  66  89 /  30  50  20  70
Chama...........................  51  83  51  79 /  30  60  60  90
Los Alamos......................  59  85  59  82 /  40  50  50  80
Pecos...........................  56  82  56  81 /  30  40  30  60
Cerro/Questa....................  52  83  50  81 /  20  60  40  70
Red River.......................  46  73  46  73 /  20  60  40  70
Angel Fire......................  44  75  44  75 /  20  50  30  70
Taos............................  54  85  53  85 /  20  50  40  70
Mora............................  52  78  52  78 /  20  40  20  60
Espanola........................  54  89  53  89 /  30  40  40  70
Santa Fe........................  59  85  58  84 /  30  40  30  70
Santa Fe Airport................  60  88  59  87 /  40  40  30  70
Albuquerque Foothills...........  66  86  66  87 /  40  30  30  60
Albuquerque Heights.............  69  88  68  89 /  40  20  30  50
Albuquerque Valley..............  64  89  63  91 /  40  20  30  50
Albuquerque West Mesa...........  67  88  67  90 /  40  30  30  60
Belen...........................  69  91  68  91 /  40  20  20  50
Bernalillo......................  64  90  63  92 /  40  30  30  60
Bosque Farms....................  67  90  65  90 /  30  20  30  50
Corrales........................  66  90  65  92 /  40  30  30  60
Los Lunas.......................  67  90  66  91 /  30  20  20  50
Placitas........................  64  87  63  88 /  40  30  30  60
Rio Rancho......................  68  89  66  90 /  40  30  30  60
Socorro.........................  67  91  67  91 /  30  20  20  40
Sandia Park/Cedar Crest.........  59  83  60  83 /  40  30  30  60
Tijeras.........................  62  85  62  86 /  40  30  30  60
Edgewood........................  59  85  59  85 /  40  30  30  50
Moriarty/Estancia...............  58  86  59  87 /  30  30  20  50
Clines Corners..................  56  81  57  82 /  30  20  20  40
Mountainair.....................  59  83  59  83 /  30  20  10  40
Gran Quivira....................  59  83  59  83 /  40  20  10  40
Carrizozo.......................  62  84  62  87 /  20  20   5  20
Ruidoso.........................  55  75  55  79 /  20  30   5  20
Capulin.........................  56  82  57  84 /   5  10   5  20
Raton...........................  56  86  57  88 /   5  20  10  30
Springer........................  56  84  56  88 /  10  20  10  40
Las Vegas.......................  53  80  54  82 /  20  30  10  50
Clayton.........................  60  87  62  89 /   5   5   0   0
Roy.............................  58  83  60  85 /  10  10   5  20
Conchas.........................  61  86  62  91 /  10   5   0  10
Santa Rosa......................  62  87  63  88 /  10  10   0  20
Tucumcari.......................  65  90  66  92 /   5   5   0   0
Clovis..........................  62  85  62  86 /   5   5   0   0
Portales........................  64  86  64  87 /   5   5   0   0
Fort Sumner.....................  65  88  65  89 /  10   5   0   0
Roswell.........................  68  90  67  90 /   5   5   0   5
Picacho.........................  62  83  62  84 /  10  10   5  10
Elk.............................  57  78  58  81 /  10  20   5  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jul 20, 2:57 AM MDT, 11 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
257 AM MDT Tue Jul 20 2021

NMZ201>241-211100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
257 AM MDT Tue Jul 20 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are expected today and tonight.
Storm motions will be slow and rainfall could become locally heavy.
A few storms may also produce small hail and wind gusts to 50 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered to numerous thunderstorms are expected each afternoon and
evening. Storm motions will be slow and rainfall could become heavy.
This may lead to localized areas of flash flooding, with the greatest
risk below recent burn scars. Isolated locations may receive up to 2
inches of rain, especially along and west of the Continental Divide
Wednesday through Sunday. A few storms may also produce small hail
and wind gusts to 50 mph.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and flash flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637. You can also submit
storm reports and photos on our Facebook page or via Twitter using
the hashtag nmwx.

15

In the hours before

Special weather statement, Jul 20, 12:06 PM MDT, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1206 PM MDT Tue Jul 20 2021

NMZ233>237-201830-
Guadalupe County-Roosevelt County-Curry County-Quay County-De Baca
County-
1206 PM MDT Tue Jul 20 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROOSEVELT...
NORTHEASTERN DE BACA...SOUTHWESTERN QUAY...WEST CENTRAL CURRY AND
EASTERN GUADALUPE COUNTIES UNTIL 1230 PM MDT...

At 1204 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 18 miles west of Ragland to near House. These
storms were drifting slowly to the south.

Downburst wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
House, Ragland and Mcalister.

This includes Highway 60 near Mile Marker 354, and between Mile
Markers 357 and 359.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

Blowing dust associated with strong thunderstorm winds can reduce
visibilities below one quarter mile at times.

&&

LAT...LON 3441 10371 3456 10438 3496 10412 3487 10365
TIME...MOT...LOC 1804Z 040DEG 4KT 3477 10406 3470 10392

DPorter
Local storm report, Jul 20, 12:45 PM MDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1245 PM MDT TUE JUL 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     HAIL             HOUSE                   34.65N 103.90W
07/20/2021  M0.88 INCH       QUAY               NM   COCORAHS

&&

EVENT NUMBER ABQ202102460

GUYER
Special weather statement, Jul 20, 1:01 PM MDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
101 PM MDT Tue Jul 20 2021

NMZ233-237-201930-
Guadalupe County-De Baca County-
101 PM MDT Tue Jul 20 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DE BACA AND EAST
CENTRAL GUADALUPE COUNTIES UNTIL 130 PM MDT...

At 101 PM MDT, Doppler radar was tracking a strong thunderstorm near
Sumner Lake State Park, or 18 miles northwest of Fort Sumner, moving
west at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.  Frequent and dangerous cloud to ground lightning will
also be possible with this storm.

Locations impacted include...
Sumner Lake State Park and Sumner Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3483 10435 3461 10423 3446 10453 3479 10471
TIME...MOT...LOC 1901Z 074DEG 19KT 3470 10442

DPorter
Special weather statement, Jul 20, 2:55 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
255 PM MDT Tue Jul 20 2021

NMZ212-214-218-202130-
Southern Sangre de Cristo Mountains-Santa Fe Metro Area-Glorieta Mesa
Including Glorieta Pass-
255 PM MDT Tue Jul 20 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SANTA FE COUNTY UNTIL 330
PM MDT...

At 254 PM MDT, Doppler radar was tracking a strong thunderstorm near
Eldorado At Santa Fe moving southwest at 10 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm. Heavy rain will also be possible with this storm.

Locations impacted include...
Southeastern Santa Fe, Eldorado At Santa Fe, Canada De Los Alamos,
Lamy, Glorieta, Galisteo and La Cienega.

This includes the following highways...
 Interstate 25 between Mile Markers 267 and 299.
 Highway 285 between Mile Markers 281 and 290.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3568 10589 3559 10576 3535 10591 3552 10619
TIME...MOT...LOC 2054Z 036DEG 9KT 3558 10593

DPorter

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 7:05 PM MDTSpecial Weather StatementABQSan Juan25 min
Jul 20, 12:06 PM MDTSpecial Weather StatementABQDe Baca24 min
Jul 20, 12:34 PM MDTSevere Thunderstorm WarningABQDe Baca, Guadalupe, Quay26 min
Jul 20, 1:01 PM MDTSpecial Weather StatementABQDe Baca29 min
Jul 20, 2:17 PM MDTAreal Flood AdvisoryABQSanta Fe88 min
Jul 20, 2:33 PM MDTFlash Flood WarningABQSanta Fe2 hr
Jul 20, 3:08 PM MDTAreal Flood AdvisoryABQBernalillo, Sandoval, Santa Fe, Torrance112 min
Jul 20, 3:27 PM MDTSpecial Weather StatementABQBernalillo33 min
Jul 20, 3:33 PM MDTFlash Flood WarningABQBernalillo, Santa Fe117 min
Jul 20, 3:42 PM MDTAreal Flood AdvisoryABQRio Arriba, Sandoval3 hr
Jul 20, 3:43 PM MDTAreal Flood AdvisoryABQBernalillo, Sandoval2 hr
Jul 20, 3:48 PM MDTAreal Flood AdvisoryABQRio Arriba, Santa Fe3 hr
Jul 20, 3:55 PM MDTFlash Flood Warning Considerable damage threatABQBernalillo2 hr
Jul 20, 4:00 PM MDTSpecial Weather StatementABQBernalillo30 min
Jul 20, 4:15 PM MDTSpecial Weather StatementABQLos Alamos30 min
Jul 20, 4:21 PM MDTSevere Thunderstorm WarningABQRio Arriba, Santa Fe24 min
Jul 20, 4:33 PM MDTSpecial Weather StatementABQ27 min
Jul 20, 4:35 PM MDTSpecial Weather StatementABQSan Juan25 min
Jul 20, 4:42 PM MDTSpecial Weather StatementABQLos Alamos33 min
Jul 20, 4:46 PM MDTAreal Flood AdvisoryABQRio Arriba, Sandoval3 hr
Jul 20, 5:06 PM MDTAreal Flood AdvisoryABQLos Alamos, Rio Arriba, Sandoval, Santa Fe114 min
Jul 20, 5:09 PM MDTAreal Flood AdvisoryABQRio Arriba, San Juan2 hr
Jul 20, 5:36 PM MDTAreal Flood AdvisoryABQRio Arriba, Sandoval84 min
Jul 20, 5:49 PM MDTAreal Flood AdvisoryABQCibola, McKinley, Sandoval116 min

Nearby

Special Weather Statements in New Mexico, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.